North Dakota, 2018

Blizzard and Heavy Snow in North Dakota, December 26 to 28, 2018

December 26 to 28, 2018 · NWS BIS · 34 events in 25 counties and zones

A potent short wave trough in combination with a strong upper level jet streak resulted in heavy snow falling over many parts of western and central North Dakota. This was quickly followed by deep low pressure that lifted through the Northern Plains bringing additional snow and strong winds.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A potent short wave trough in combination with a strong upper level jet streak resulted in heavy snow falling over many parts of western and central North Dakota. This was quickly followed by deep low pressure that lifted through the Northern Plains bringing additional snow and strong winds. A blizzard resulted over much of central North Dakota including the James River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 26, 8:47 AM CST, 13 minutes earlier.

Area forecast discussion, Dec 26, 8:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
847 AM CST Wed Dec 26 2018

.UPDATE...
Issued at 847 AM CST Wed Dec 26 2018

Snow continues and expect it to become moderate to heavy at times
especially this afternoon/evening as a coupled upper level jet
combined with strong low level frontogenesis slides into central
North Dakota. Forecast on track.

UPDATE Issued at 555 AM CST Wed Dec 26 2018

Snow continues to spread into southwest and south central North
Dakota early this morning. The forecast appears to be in good
shape at this hour. Blended in current observations for this
update.

&&

.SHORT TERM...(Today and tonight)
Issued at 422 AM CST Wed Dec 26 2018

A high-impact winter storm will unfold across much of North Dakota
now through Thursday night. The main hazard through tonight is
accumulating snow. The main hazard Thursday and Thursday night is
blowing snow with possible blizzard conditions in the James River
Valley and surrounding areas.

Current upper-air analysis shows a northern stream about to exit the
Northern Rockies with a closed low over Arizona. Broad, strong
isentropic ascent ahead of the northern trough will provide
sufficient forcing for widespread snow across the state today into
tonight. As of 3 AM CST, snow had already begun falling across
southwest North Dakota.

The biggest change from previous forecast cycles was to increase
QPF. This was based on several factors. There is now a stronger
signal for mesoscale banding potential in the frontogenesis fields,
which is also supported by CAMs simulated reflectivity. The DGZ is
modestly deep with strong lift. Also aiding in forcing is a split
upper-level jet which places North Dakota under the left-exit and
right-entrance regions. We are now looking at 6 to 10 inches of snow
across southern, central, and far northeast portions of the forecast
area through tonight. Snow amounts taper off to less than one inch
in the far northwest corner of the state.

The Winter Storm Warning was expanded one tier of counties north and
west, and now includes locations such as Hettinger, Dickinson,
Beulah, Minot, and Rugby. The Winter Weather Advisory remains in
tact.

.LONG TERM...(Thursday through Tuesday)
Issued at 422 AM CST Wed Dec 26 2018

Part 2 of the winter storm arrives on Thursday as the northern
stream trough interacts with the southern closed low, bringing it
north-northeast toward Minnesota. The associated surface low is
forecast to move from eastern Nebraska into southern Minnesota
Thursday into Thursday night. This places the wrap-around band of
moderate to heavy snow over our far southeast counties, with lighter
snow/flurries to the north and west. Additional accumulations in the
James River Valley are expected to be in the 3 to 6 inch range,
which results in 2-day storm total snow amounts of 10 to 14 inches.

The bigger concern for Thursday, though, is the tightening pressure
gradient on the back side of the surface low. Winds start to ramp up
over south central into eastern North Dakota Thursday afternoon,
reaching a peak around sunset. BUFKIT soundings at Jamestown
indicate a potential for 35 to 45 kt gusts. With several inches of
fresh snow on the ground and snow still falling, combined with those
winds, blizzard conditions are possible, if not likely. Due to the
fact that blizzard conditions would not start until Thursday
afternoon and there is a 24 hour period of hazardous winter weather
beforehand, opted to not upgrade the James River Valley to a
Blizzard Warning at this time. Will continue to mention the
possibility of blizzard conditions in the Winter Storm Warning.

There are 2 main weather features of interest in the extended
forecast beyond the storm system. The first is Arctic high pressure
building in behind the departing storm system for Friday into
Saturday. Expect much of the area to see single digit highs and
subzero lows during this timeframe. Wind chills may drop as low as
25 below. The second feature is a clipper type system moving through
Sunday into Monday, bringing a brief warmup and chances for rain and
snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 546 AM CST Wed Dec 26 2018

Moderate to heavy snow is expected across much of ND today, slowly
diminishing from west to east overnight. Expect IFR to LIFR
visibilities and MVFR to IFR ceilings throughout much of the day.
KISN will experience slightly better conditions. Easterly winds
will become north overnight and strengthen heading into Thursday.
BLSN likely to cause significant visibility reductions at KJMS
and possibly KBIS past this forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST /5 AM MST/ Thursday for
NDZ018>021-033-041-044.

Winter Weather Advisory until 11 PM MST this evening for NDZ031-
032-040-043.

Winter Weather Advisory until 6 AM CST /5 AM MST/ Thursday for
NDZ003-004-010-017.

Winter Storm Warning until 6 AM CST Thursday for NDZ005-011>013.

Winter Storm Warning until 6 AM CST Friday for NDZ025-036-037-
047-048-050-051.

Winter Storm Warning until 6 PM CST /5 PM MST/ Thursday for
NDZ022-023-034-035-042-045-046.

&&

UPDATE...KS
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Dec 26, 4:34 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
434 AM CST Wed Dec 26 2018

NDZ025-036-037-047-048-050-051-271045-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
434 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect. Heavy snowfall is expected.
See www.weather.gov/bis for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning is in effect through Thursday night. Storm
total snow accumulations of 10 to 14 inches are expected.

North winds gusting to 45 mph will create widespread blowing snow
Thursday afternoon and evening. Blizzard conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall totals to the Bismarck
National Weather Service.

NDZ005-011>013-018>023-033>035-041-042-044>046-271045-
Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-
Wells-Stark-Morton-Burleigh-Hettinger-Grant-Adams-Sioux-Emmons-
434 AM CST Wed Dec 26 2018 /334 AM MST Wed Dec 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southwest North
Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect. Heavy snowfall is expected,
with total accumulations of 6 to 11 inches. See
www.weather.gov/bis for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Winter Storm Warning is in effect through Thursday afternoon
for south central North Dakota. North winds gusting to 40 mph will
create areas of blowing snow Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall totals to the Bismarck
National Weather Service.

NDZ003-004-010-017-031-032-040-043-271045-
Renville-Bottineau-Mountrail-McKenzie-Golden Valley-Billings-
Slope-Bowman-
434 AM CST Wed Dec 26 2018 /334 AM MST Wed Dec 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through tonight. Snow
accumulations of 3 to 6 inches are expected. See
www.weather.gov/bis for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall totals to the Bismarck
National Weather Service.

NDZ001-002-009-271045-
Divide-Burke-Williams-
434 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Local storm report, Dec 26, 8:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 AM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             HEART BUTTE DAM         46.60N 101.81W
12/26/2018  M1.1 INCH        GRANT              ND   CO-OP OBSERVER

            STORM TOTAL SO FAR.

&&

RK
Local storm report, Dec 26, 8:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 AM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             DICKINSON               46.88N 102.79W
12/26/2018  M2.0 INCH        STARK              ND   CO-OP OBSERVER

            STORM TOTAL SO FAR.

&&

RK
Local storm report, Dec 26, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 AM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 WNW SOUTH HEART       46.90N 103.09W
12/26/2018  M3.0 INCH        STARK              ND   COCORAHS

            STORM TOTAL SO FAR.

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heavy snow, 9 blizzard. Local standard time, as filed.

Heavy Snow, McHenry

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
McHenry forecast zone
Reported by
Broadcast Media
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Anamoose received 11 inches of snow.

Heavy Snow, Mercer

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Mercer forecast zone
Reported by
Public
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Golden Valley received ten inches of snow.

Heavy Snow, Stark

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Stark forecast zone
Reported by
Public
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Locations near South Heart received ten inches of snow.

Heavy Snow, McLean

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
McLean forecast zone
Reported by
Public

Locations near Underwood received ten inches of snow.

Heavy Snow, Morton

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Morton forecast zone
Reported by
Public

Locations near Breien received nine inches of snow.

Heavy Snow, Oliver

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Oliver forecast zone
Reported by
CoCoRaHS
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Center received nine inches of snow.

Heavy Snow, Emmons

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Locations near Hazelton received eight inches of snow.

Heavy Snow, Sheridan

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Locations south of Kief received eight inches of snow.

Heavy Snow, Burleigh

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Burleigh forecast zone
Reported by
Official NWS Observations
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Bismarck received eight inches of snow.

Heavy Snow, Ward

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Ward forecast zone
Reported by
Broadcast Media

Southeastern Ward County received an estimated eight inches of snow.

Heavy Snow, Dunn

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Dunn forecast zone
Reported by
Public
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Southeastern Dunn County received an estimated eight inches of snow.

Heavy Snow, Grant

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Shields received eight inches of snow.

Heavy Snow, Sioux

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer

Western Sioux County received an estimated eight inches of snow.

Heavy Snow, Adams

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Eastern Adams County received an estimated eight inches of snow.

Heavy Snow, Hettinger

When
December 26, 9:00 AM CST to December 27, 12:00 PM CST
Where
Hettinger forecast zone
Reported by
COOP Observer
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Eastern Hettinger County received an estimated eight inches of snow.

Heavy Snow, McIntosh

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Ashley received 13 inches of snow.

Heavy Snow, Pierce

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Locations north of Martin received ten inches of snow.

Heavy Snow, Wells

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
Wells forecast zone
Reported by
Broadcast Media
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Harvey received eight inches of snow.

Heavy Snow, Foster

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
Foster forecast zone
Reported by
Broadcast Media
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Carrington received eight inches of snow.

Heavy Snow, Rolette

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
Rolette forecast zone
Reported by
Public
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Southern Rolette County received an estimated eight inches of snow.

Heavy Snow, Logan

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Southern Logan County received an estimated eight inches of snow.

Heavy Snow, Dickey

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
Dickey forecast zone
Reported by
CoCoRaHS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Ellendale received eight inches of snow.

Heavy Snow, La Moure

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Southeastern LaMoure County received an estimated eight inches of snow.

Heavy Snow, La Moure

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
La Moure forecast zone
Reported by
Public
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Eastern Kidder County received an estimated eight inches of snow.

Heavy Snow, Stutsman

When
December 26, 12:00 PM CST to December 27, 12:00 PM CST
Where
Stutsman forecast zone
Reported by
Broadcast Media
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Northern Stutsman County received an estimated eight inches of snow.

Blizzard, Dickey

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
Dickey forecast zone
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, McIntosh

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
McIntosh forecast zone
Reported by
AWOS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, Logan

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
Logan forecast zone
Reported by
AWOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, La Moure

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
La Moure forecast zone
Reported by
AWOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, Wells

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
Wells forecast zone
Reported by
Emergency Manager
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, Foster

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
Foster forecast zone
Reported by
Emergency Manager
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, Kidder

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
Kidder forecast zone
Reported by
ASOS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, Stutsman

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
Stutsman forecast zone
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

Blizzard, Pierce

When
December 27, 3:00 PM CST to December 28, 3:00 AM CST
Where
Pierce forecast zone
Reported by
Emergency Manager
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong northerly winds combined with fresh snowfall to produce a blizzard.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794899, 794901, 794908, 794910, 794911, 794912, 794913, 794915, 794917, 795707, 795708, 795709, 795710, 795711, 795712, 794900, 794903, 794914, 794919, 795706, 795713, 795714, 795715, 795716, 795717, 795718, 795719, 795720, 795721, 795722, 795723, 795724, 795725, 795726.